Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Jackson, KY

July 9, 1997Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 1997, 3:32 PM EDT for Lee County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 3:32 PM EDT (19:32 UTC)
Expired
Jul 9, 1997, 4:20 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Lee County, KY

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:50 PM EDTThunderstorm WindBeattyville, KYNumerous trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 091932 RRA
SVRJKL
KYC129-092020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LEE
 
AT 331 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR PINNACLE...OR
ABOUT 40 MILES WEST OF JACKSON. THE STORM WAS MOVING EAST AT 20 MPH AND
WILL AFFECT MT. OLIVE...YELLOW ROCK...HEIDELBERG...AND BEATTYVILLE BY
415 PM.

LARGE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STROXNG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

INGRAM/THELEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:09 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 2:09 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT WED JUL 9 1997

ALL KINDS OF OUTFLOW BOUNDARIES ARE PRESENT ACROSS EASTERN KENTUCKY
THIS AFTERNOON. THESE ARE LEFTOVERS FROM LAST NIGHT/S MCC AND ONGOING
STORMS. STORMS FIRING NOW ARE (SO FAR) NOT SEVERE EXCEPT IN WEST
VIRGINIA...CLOSER TO THE STRONGER DYNAMICS ASSOCIATED WITH 5H VORT
MAX. SEVERE STORMS IN SW NC ARE ASSOCIATED WITH MINOR VORT MAX IN THAT
AREA.  LOW EVENING POPS STILL JUSTIFIED FOR SHRA/TSRA ENDING.

MODELS BRING FRONT THROUGH US BY THIS EVENING...HELPED ALONG BY A
FAIRLY STRONG CANADIAN (SHOULD I SAY ARCTIC?) HIGH CENTERED OVER N WI.
THETAE VALUES DROP STEADILY WITH TIME ACCORDING TO GRIDDED DATA. THIS
TRANSLATES INTO LOWER DAYTIME HUMIDITIES TO GO ALONG WITH MEAN RH/S AT
30% OR LESS FOR THE REMAINDER OF THE FORECAST PERIOD.

RAIN THIS AFTEROON WILL LIKELY REMANIFEST ITSELF AS FOG THURSDAY
MORNING AND I HAVE REFLECTED THIS IN THE TAFLOZ. LATE NIGHT OR MORNING
FOG SHOULD BE ADDED TO THE AFTERNOON PACKAGE.

FAN/FWC TEMPS FAIRLY CLOSE AND GENERALLY ACCEPTED. FEEL THAT 3HRLY
DEWPOINTS ON THE FWC MAY BE RECOVERING A BIT TOO QUICKLY. AS THE HIGH
SLIDES ACROSS AREAS TO OUR NORTH...WE WILL BE IN AN EASTERLY AND
EVENTUALLY SOUTHEASTERLY FLOW WHICH WILL HAVE A DOWNSLOPE/DRYING
COMPONENT. WILL ADVERTISE COOL BY NIGHT AND TOASTY BY DAY WITH
DRY AIR IN PLACE. THURSDAY WILL BE COOLER WITH NW FLOW.

JKL  62/80/56/87  2000
LOZ  58/80/54/88  2000

INGRAM

In the hours before

Special weather statement, Jul 9, 1:08 PM EDT, 2 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT WED JUL 9 1997

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS THE EXTREME EASTERN PART KENTUCKY THIS
AFTERNOON AND EVENING.

THE AREA MOST LIKELY TO SEE STRONG OR SEVERE THUNDERSTORMS INCLUDES
THE COUNTIES OF PIKE...MARTIN...FLOYD... KNOTT... LETCHER... PERRY...
LESLIE...HARLAN...KNOX...BELL...AND WHITLEY. THESE AREAS LIE MAINLY
ALONG THE WEST VIRGINIA...VIRGINIA...AND TENNESSEE BORDERS.

A COLD FRONT STRETCHED FROM THE HOPKINSVILLE/FT CAMPBELL AREA TO NEAR
PITTSBURGH EARLY THIS AFTERNOON. THIS FRONT WILL MOVE ACROSS EASTERN
KENTUCKY THIS AFTERNOON AND EVENING AND WILL TOUCH OFF SHOWERS AND
THUNDERSTORMS.

SOME OF THE STORMS COULD CONTAIN LARGE HAIL...BUT THE BEST CHANCE FOR
SEVERE WEATHER THIS AFTERNOON WILL BE IN WEST VIRGINIA.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF WEST VIRGINIA THROUGH 600
PM. THE MAIN THREAT FROM THE STORMS IN KENTUCKY WILL BE BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. SMALL HAIL IS CERTAINLY POSSIBLE
WITH THE STRONGEST STORMS THIS AFTERNOON.

SPOTTERS MAY BE CALLED UPON TO ASSIST NATIONAL WEATHER SERVICE
PERSONNEL THIS AFTERNOON AND EVENING IN AREAS ALONG THE WEST VIRGINIA
AND VIRGINIA BORDERS.

THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVIC:E WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM/THELEN
Special weather statement, Jul 9, 1:15 PM EDT, 2 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT WED JUL 9 1997

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS THE EXTREME EASTERN PART KENTUCKY THIS
AFTERNOON AND EVENING.

THE AREA MOST LIKELY TO SEE STRONG OR SEVERE THUNDERSTORMS INCLUDES
THE COUNTIES OF PIKE...MARTIN...FLOYD... KNOTT... LETCHER... PERRY...
LESLIE...HARLAN...KNOX...BELL...AND WHITLEY. THESE AREAS LIE MAINLY
ALONG THE WEST VIRGINIA...VIRGINIA...AND TENNESSEE BORDERS.

A COLD FRONT STRETCHED FROM THE HOPKINSVILLE/FT CAMPBELL AREA TO NEAR
PITTSBURGH EARLY THIS AFTERNOON. THIS FRONT WILL MOVE ACROSS EASTERN
KENTUCKY THIS AFTERNOON AND EVENING AND WILL TOUCH OFF SHOWERS AND
THUNDERSTORMS.

SOME OF THE STORMS COULD CONTAIN LARGE HAIL...BUT THE BEST CHANCE FOR
SEVERE WEATHER THIS AFTERNOON WILL BE IN WEST VIRGINIA.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF WEST VIRGINIA THROUGH 600
PM. THE MAIN THREAT FROM THE STORMS IN KENTUCKY WILL BE BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. SMALL HAIL IS CERTAINLY POSSIBLE
WITH THE STRONGEST STORMS THIS AFTERNOON.

SPOTTERS MAY BE CALLED UPON TO ASSIST NATIONAL WEATHER SERVICE
PERSONNEL THIS AFTERNOON AND EVENING IN AREAS ALONG THE WEST VIRGINIA
AND VIRGINIA BORDERS.

THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM/THELEN

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.